Valium Overdose

Valium pills spilled on a counter next to a glass of alcohol

Valium is the brand name of the medication diazepam. It is a benzodiazepine medication that is available by prescription and used in the management of anxiety disorders, acute alcohol withdrawal, muscle spasm pain, spasticity disorders and seizure disorders. Valium is a commonly prescribed medication that has a high risk for abuse, addiction and overdose, especially when used in combination with other substances such as alcohol and opioids. Recognizing the symptoms and side effects of a Valium overdose and knowing the appropriate treatment options can be life-saving in an overdose situation.

Amount of Valium Needed to Overdose

There is no set amount of Valium that causes an overdose. The dose that could cause an overdose in one individual may not cause an overdose in another person. The effects of Valium depends on an individual’s breakdown of the medication and if they are combining Valium with other substances.

Misusing Valium with other substances, such as with other benzodiazepines, opioids or alcohol, would intensify the dangerous effects of Valium and increase the risk for overdose and death. 

Valium Overdose Symptoms

Valium overdose symptoms include:

  • Drowsiness
  • Confusion
  • Severe fatigue
  • Severe drops in blood pressure and heart rate
  • Decreased breathing
  • The inability to move muscles and limbs

An overdose of Valium and benzodiazepines in combination with other CNS depressants (such as alcohol or opioids) can be fatal because these substances intensify the effects of Valium overdose.

Understanding what happens when you overdose on Valium can alert you to the need of emergency medical services. If you notice that someone is having symptoms of a Valium overdose you should:

  • Call 9-1-1 immediately
  • Try to keep the individual awake and breathing
  • Lay the person on their side to prevent choking
  • Stay with the individual until emergency workers arrive
  • Identify any other substances that may have been taken in combination with Valium

Valium Use and Overdose Statistics

Because of its widespread use, Valium misuse impacts many Americans. Consider some of the following statistics:

Valium is commonly misused with other substances. That popularity may have people wondering if it’s possible to overdose on Valium and alcohol or Valium and opioids? Mixing Valium with either substance can result in a deadly overdose. It is generally recommended to avoid the use of alcohol and opioids if you are taking Valium prescribed by a doctor.

Valium Overdose Deaths

Drug overdose deaths have increased dramatically between 1999 and 2017, with the number one cause of unintentional death in the United States being drug poisoning or drug overdose. An overdose of Valium can cause decreased breathing which could lead to coma or death due to lack of oxygenation. While a fatal overdose from Valium alone is not as common, the combination of Valium with other substances is dangerous and dramatically increases the risk of a deadly overdose.

Valium Overdose Treatment

The most effective treatment for Valium overdose depends on the individual’s symptoms, reasons they may be taking Valium and other substances that were combined with Valium. The individual’s breathing rate, heart rate and blood pressure should be monitored. In a hospital setting, doctors may induce vomiting, perform gastric lavage or give activated charcoal in order to prevent the overdose effects from becoming fully absorbed into the body.

Fortunately, there is an antidote for valium overdose. Flumazenil, a benzodiazepine-receptor antagonist, is used to reverse the sedative effects of benzodiazepines. It is often used when an overdose with a benzodiazepine is known or suspected. Flumazenil is only administered in a controlled hospital setting and is only used with proper monitoring for sedation, respiratory depression and possible residual benzodiazepine effects. However, there is a risk of seizure with flumazenil treatment among people who used Valium for long periods.

There is research suggesting the possible benefit of utilizing low-dose flumazenil for benzo detox to minimize possible withdrawal symptoms from long-term Valium or benzodiazepine use during rehab. If you or a loved one is suffering from Valium addiction, it can be very helpful to go to a treatment center that is utilizing current research-based treatment strategies. It is always important to talk to your doctor about the best treatment approach for your individualized needs. 

Valium Overdose Prevention

There are some precautions that can be taken to prevent a Valium overdose:

  • If you are prescribed Valium by your doctor, only take it as directed and do not take more medicine than the doctor has ordered
  • Do not mix Valium with alcohol, sleeping medications, opioid painkillers, other benzodiazepines or illegal substances
  • Store Valium safely where children, pets and others can’t access it
  • Properly dispose of any unused medicine 

Contact The Recovery Village Ridgefield to speak with a representative about how professional addiction treatment can help address a substance use disorder. You deserve a healthier future, call today.

Cunningham, Aimee. “Overdose death tied to antianxiety drugs like Xanax continue to rise.” ScienceNews, January 17, 2019. Accessed September 8, 2019.

Cunningham, Aimee. “Pharmaceutical abuse sent more than 350,000 people to the ER in 2016.” ScienceNews, March 13, 2019. Accessed September 8, 2019.

Drug Enforcement Administration. “Benzodiazepines.” July 2019. Accessed September 8, 2019.

Food and Drug Administration. “Valium.” Genentech, 2016. Accessed September 8, 2019.

Hood, Sean David; Norman, Amanda; Hince, Dana Adelle; Melichar, Jan Krzysztof; Hulse, Gary Kenneth. “Benzodiazepine dependence and its treatment with low dose flumazenil.” British Journal of Clinical Pharmacology, February 2014. Accessed September 9, 2019. 

National Association of Boards of Pharmacy. “Drug Disposal Locator.” Accessed September 8, 2019.

National Safety Council. “Painkillers Driving Addiction, Overdose.” Accessed September 9, 2019.

Schmitz, Allison. “Benzodiazepine use, misuse, and abuse: a review.” The Mental Health Clinician, June 2016. Accessed September 8, 2019.